Illinois, 2009

Flooding in Illinois, June 22 to 24, 2009

June 22 to 24, 2009 · NWS DVN · 3 events in 3 counties and zones

Heavy rains during the middle of the month resulted in the Rock River at Joslin going above the moderate flood stage level of 14 feet on June 22nd around 12 am. 73 feet around 830 pm on June 23.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the middle of the month resulted in the Rock River at Joslin going above the moderate flood stage level of 14 feet on June 22nd around 12 am. It crested around 14.73 feet around 830 pm on June 23. It fell below the moderate flood stage level around 5 pm June 24.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 22, 5:51 PM CST, 5 hours 9 minutes earlier.

Area forecast discussion, Jun 22, 5:51 PM CST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
651 PM CDT MON JUN 22 2009

.UPDATE...
CONDITIONS ARE NOT COOLING MUCH EARLY THIS EVENING...AS HEAT INDEX
READINGS REMAIN BETWEEN 100 AND 110 AT 7 PM. DEWPOINTS HAVE RISEN
A FEW DEGREES AS WINDS HAVE BECOME LIGHT...THIS WILL LIKELY KEEP
LOWS UP A DEGREE OR TWO HIGHER THAN EARLIER THOUGHT...AND ALSO
KEEPS THE HEAT INDEX OVERNIGHT AROUND 80 DEGREES MUCH OF THE
NIGHT. THIS LEVEL IS RATHER HAZARDOUS TO ANYONE WHO IS SUFFERING
FROM TODAYS HEAT...AND THE HEAT ADVISORY HAS BEEN EXTENDED THROUGH
THE END OF TOMORROWS ADVISORY TIME...7 PM. THIS TIME MAY ALSO NEED
TO BE EXTENDED...BUT WILL LEAVE THAT FOR FUTURE UPDATES.
OTHERWISE...NO CHANGES MADE TO THE FORECAST. ...ERVIN...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FROM NOON TO 7 PM CDT TUESDAY FOR BENTON-BUCHANAN-
     CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

     HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR CEDAR-DES MOINES-HENRY
     IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-LOUISA-MUSCATINE-SCOTT-
     VAN BUREN-WASHINGTON.

IL...HEAT ADVISORY FROM NOON TO 7 PM CDT TUESDAY FOR CARROLL-JO
     DAVIESS-STEPHENSON-WHITESIDE.

     HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR BUREAU-HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
     WARREN.

MO...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR CLARK-SCOTLAND.

&&

ERVIN
Hazardous weather outlook, Jun 22, 2:50 PM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT MON JUN 22 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
350 PM CDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

DANGEROUS HEAT INDEX READINGS OF A 100 DEGREES OR HIGHER WILL LAST
THROUGH EARLY EVENING GENERALLY ALONG AND SOUTH OF THE INTERSTATE
80 CORRIDOR. A HEAD ADVISORY CONTINUES THROUGH 7 PM FOR THESE AREAS.

MANY AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE HOT AND HUMID CONDITIONS WILL CONTINUE INTO WEDNESDAY WITH
HIGH HUMIDITY AND TEMPERATURES IN THE LOWER TO MIDDLE 90S
CONTINUING TO PRODUCE HEAT INDICES OF A 100 DEGREES OR HIGHER. A HEAT
ADVISORY HAS BEEN POSTED FROM NOON THROUGH 7 PM TUESDAY FOR THE
ENTIRE OUTLOOK AREA.

THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH THURSDAY AND
AGAIN FRIDAY NIGHT THROUGH SUNDAY. IT IS TOO SOON TO DETERMINE TO
THREAT OF SEVERE WEATHER WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR TUESDAY.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Rock Island

When
June 22, 11:00 PM CST to June 24, 5:00 PM CST
Where
Rock Island County, Silvis Hgts to 5.38 mi ESE of Osborn
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
41.500, -90.430

Heavy rains during the middle of the month resulted in the Rock River at Joslin going above the moderate flood stage level of 14 feet on June 22nd around 12 am. It crested around 14.73 feet around 830 pm on June 23. It fell below the moderate flood stage level around 5 pm June 24.

Flood, Whiteside

When
June 22, 11:00 PM CST to June 24, 5:00 PM CST
Where
Whiteside County, 20.85 mi WSW of Erie to 1.48 mi SW of Spring Hill
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
41.500, -90.430

Heavy rains during the middle of the month resulted in the Rock River at Joslin going above the moderate flood stage level of 14 feet on June 22nd around 12 am. It crested around 14.73 feet around 830 pm on June 23. It fell below the moderate flood stage level around 5 pm June 24.

Flood, Henry

When
June 22, 11:00 PM CST to June 24, 5:00 PM CST
Where
Henry County, 3.73 mi WNW of Green Rock to 11.17 mi SSW of Shady Beach
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
41.500, -90.430

Heavy rains during the middle of the month resulted in the Rock River at Joslin going above the moderate flood stage level of 14 feet on June 22nd around 12 am. It crested around 14.73 feet around 830 pm on June 23. It fell below the moderate flood stage level around 5 pm June 24.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173929, 173931, 173932.